MAUDE Adverse Event Report: STRYKER GMBH TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 45-27010
Health Effect - Clinical Code Perforation (2001)
Date of Event 09/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The tip of the drill breaks during operation of the skull distal osteosynthesis.The drill passed through the skin on the other side.
 
Additional Manufacturer Narrative
The reported event that twist drill, diam.2.0x102mm, wl 50mm, ao-shaft was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by possible inadequate angulation and too much applied force of the drill bit.The device inspection revealed the following: the visual inspection of the returned twist drill shows deformations of the flutes which indicate that the drill was stuck and got damaged during reverse cycle.The deformed flutes of the smaller part indicates that as well.Note that the shaft is also bent which lead us believe that far too much force had been applied during drilling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8010757
Report Number0008031020-2018-00905
Device Sequence Number19269225
Product Code LXH
UDI-Device Identifier04546540645791
UDI-Public04546540645791
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/23/2023
Device Catalogue Number45-27010
Device Lot NumberAH12/BB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2018
Initial Date Received by Manufacturer 09/28/2018
Supplement Date Received by Manufacturer12/04/2018
Initial Report FDA Received Date10/26/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;